Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 190, NWS Midland/Odessa, TX

August 1, 2002Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 1, 2002, 10:40 PM MDT for Lea County, New Mexico. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 10:40 PM MDT (04:40 UTC)
Expired
Aug 6, 2002, 6:30 PM MDT
In force
5 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 208 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS54 KMAF 020440
SVRMAF
NMC025-020530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1040 PM MDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1130 PM MDT

* AT 1040 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF EUNICE...OR ABOUT 24 MILES
  SOUTH OF HOBBS...MOVING WEST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  EUNICE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3224 10340 3226 10306 3265 10309 3268 10340

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 10:05 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 1, 10:05 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1105 PM CDT THU AUG 1 2002

SENT A QUICK UPDATE TO REARRANGE POPS...WITH BULK OF PRECIPITATION
OVER NORTHERN PERMIAN BASIN INTO SOUTHEAST NEW MEXICO.  COLLISION
OF OUTFLOW BOUNDARIES OVER GAINES COUNTIES YIELDING LARGE AREA OF
SLOW MOVING THUNDERSTORMS...WITH NON-SEVERE WINDS AND HEAVY RAIN UP
TO TWO INCHES PER HOUR.  ACTIVITY WILL PROBABLY CONTINUE TO SPREAD
WEST AS ADDITIONAL CONVECTION DEVELOPS UNDER MID LEVEL SHEAR AXIS AND
FROM COLLISIONS OF OUTFLOW BOUNDARIES.

.MAF...
TX...NONE.
NM...NONE.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:31 PM MDTFlash Flood WarningMAFLea3 hr
Aug 2, 5:30 AM MDTFlash Flood WarningMAFEddy, Lea3 hr
Aug 2, 7:36 AM MDTFlash Flood WarningMAFEddy3 hr
Aug 2, 8:30 AM MDTFlash Flood WarningMAFLea3 hr
Aug 2, 1:47 PM MDTFlash Flood WarningMAFEddy3 hr
Aug 2, 1:54 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.